Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173

 
 

 

Dynamics of hyperbolic iwips


Author: Caglar Uyanik
Journal: Conform. Geom. Dyn. 18 (2014), 192-216
MSC (2010): Primary 20F65
DOI: https://doi.org/10.1090/S1088-4173-2014-00270-7
Published electronically: October 23, 2014
MathSciNet review: 3273532
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We present two proofs of the fact, originally due to Reiner Martin, that any fully irreducible hyperbolic element of $ Out(F_N)$ acts on the projectivized space of geodesic currents $ \mathbb{P}Curr(F_N)$ with uniform north-south dynamics. The first proof, using purely train-track methods, provides an elaborated and corrected version of Reiner Martin's original approach. The second proof uses the geometric intersection form of Kapovich and Lustig and relies on unique ergodicity results from symbolic dynamics.


References [Enhancements On Off] (What's this?)

  • [1] M. Bestvina and M. Feighn, A combination theorem for negatively curved groups, J. Differential Geom. 35 (1992), no. 1, 85-101. MR 1152226 (93d:53053)
  • [2] M. Bestvina and M. Feighn, Outer limits, 1993, http://andromeda.rutgers.edu/~feighn/
    papers/outer.pdf.
  • [3] Mladen Bestvina and Mark Feighn, A hyperbolic $ {\rm Out}(F_n)$-complex, Groups Geom. Dyn. 4 (2010), no. 1, 31-58. MR 2566300 (2011a:20052), https://doi.org/10.4171/GGD/74
  • [4] M. Bestvina, M. Feighn, and M. Handel, Laminations, trees, and irreducible automorphisms of free groups, Geom. Funct. Anal. 7 (1997), no. 2, 215-244. MR 1445386 (98c:20045), https://doi.org/10.1007/PL00001618
  • [5] Mladen Bestvina, Mark Feighn, and Michael Handel, The Tits alternative for $ {\rm Out}(F_n)$. I. Dynamics of exponentially-growing automorphisms, Ann. of Math. (2) 151 (2000), no. 2, 517-623. MR 1765705 (2002a:20034), https://doi.org/10.2307/121043
  • [6] Mladen Bestvina and Michael Handel, Train tracks and automorphisms of free groups, Ann. of Math. (2) 135 (1992), no. 1, 1-51. MR 1147956 (92m:20017), https://doi.org/10.2307/2946562
  • [7] P. Brinkmann, Hyperbolic automorphisms of free groups, Geom. Funct. Anal. 10 (2000), no. 5, 1071-1089. MR 1800064 (2001m:20061), https://doi.org/10.1007/PL00001647
  • [8] Matt Clay and Alexandra Pettet, Current twisting and nonsingular matrices, Comment. Math. Helv. 87 (2012), no. 2, 385-407. MR 2914853, https://doi.org/10.4171/CMH/257
  • [9] Marshall M. Cohen and Martin Lustig, Very small group actions on $ {\bf R}$-trees and Dehn twist automorphisms, Topology 34 (1995), no. 3, 575-617. MR 1341810 (96g:20053), https://doi.org/10.1016/0040-9383(94)00038-M
  • [10] Daryl Cooper, Automorphisms of free groups have finitely generated fixed point sets, J. Algebra 111 (1987), no. 2, 453-456. MR 916179 (89a:20024), https://doi.org/10.1016/0021-8693(87)90229-8
  • [11] Thierry Coulbois, Arnaud Hilion, and Martin Lustig, $ \mathbb{R}$-trees and laminations for free groups. I. Algebraic laminations, J. Lond. Math. Soc. (2) 78 (2008), no. 3, 723-736. MR 2456901 (2010e:20038), https://doi.org/10.1112/jlms/jdn052
  • [12] Thierry Coulbois, Arnaud Hilion, and Martin Lustig, $ \mathbb{R}$-trees and laminations for free groups. II. The dual lamination of an $ \mathbb{R}$-tree, J. Lond. Math. Soc. (2) 78 (2008), no. 3, 737-754. MR 2456902 (2010h:20056), https://doi.org/10.1112/jlms/jdn053
  • [13] Thierry Coulbois, Arnaud Hilion, and Martin Lustig, $ \mathbb{R}$-trees and laminations for free groups. III. Currents and dual $ \mathbb{R}$-tree metrics, J. Lond. Math. Soc. (2) 78 (2008), no. 3, 755-766. MR 2456903 (2010h:20057), https://doi.org/10.1112/jlms/jdn054
  • [14] Marc Culler and Karen Vogtmann, Moduli of graphs and automorphisms of free groups, Invent. Math. 84 (1986), no. 1, 91-119. MR 830040 (87f:20048), https://doi.org/10.1007/BF01388734
  • [15] Ursula Hamenstädt, Lines of minima in outer space, Duke Math. J. 163 (2014), no. 4, 733-776. MR 3178431, https://doi.org/10.1215/00127094-2429807
  • [16] Nikolai V. Ivanov, Subgroups of Teichmüller modular groups, Translations of Mathematical Monographs, vol. 115, American Mathematical Society, Providence, RI, 1992. Translated from the Russian by E. J. F. Primrose and revised by the author. MR 1195787 (93k:57031)
  • [17] Ilya Kapovich, The frequency space of a free group, Internat. J. Algebra Comput. 15 (2005), no. 5-6, 939-969. MR 2197815 (2007a:20038), https://doi.org/10.1142/S0218196705002700
  • [18] Ilya Kapovich, Currents on free groups, Topological and asymptotic aspects of group theory, Contemp. Math., vol. 394, Amer. Math. Soc., Providence, RI, 2006, pp. 149-176. MR 2216713 (2007k:20094), https://doi.org/10.1090/conm/394/07441
  • [19] Ilya Kapovich, Algorithmic detectability of iwip automorphisms, Bull. Lond. Math. Soc. 46 (2014), no. 2, 279-290. MR 3194747, https://doi.org/10.1112/blms/bdt093
  • [20] Ilya Kapovich and Martin Lustig, Geometric intersection number and analogues of the curve complex for free groups, Geom. Topol. 13 (2009), no. 3, 1805-1833. MR 2496058 (2010h:20092), https://doi.org/10.2140/gt.2009.13.1805
  • [21] Ilya Kapovich and Martin Lustig, Intersection form, laminations and currents on free groups, Geom. Funct. Anal. 19 (2010), no. 5, 1426-1467. MR 2585579 (2011g:20052), https://doi.org/10.1007/s00039-009-0041-3
  • [22] Ilya Kapovich and Martin Lustig, Ping-pong and outer space, J. Topol. Anal. 2 (2010), no. 2, 173-201. MR 2652906 (2011d:20055), https://doi.org/10.1142/S1793525310000318
  • [23] I. Kapovich and M. Lustig, Invariant laminations for irreducible automorphisms of free groups, The Quarterly Journal of Mathematics, 2014.
  • [24] Gilbert Levitt and Martin Lustig, Irreducible automorphisms of $ F_n$ have north-south dynamics on compactified outer space, J. Inst. Math. Jussieu 2 (2003), no. 1, 59-72. MR 1955207 (2004a:20046), https://doi.org/10.1017/S1474748003000033
  • [25] M. Lustig, Structure and conjugacy for automorphisms of free groups. I MPI-Bonn preprint series 2000, No. 241, 2000.
  • [26] Reiner Martin, Non-uniquely ergodic foliations of thin-type, measured currents and automorphisms of free groups, ProQuest LLC, Ann Arbor, MI, 1995. Thesis (Ph.D.)-University of California, Los Angeles. MR 2693216
  • [27] Pierre Michel, Stricte ergodicité d'ensembles minimaux de substitution, C. R. Acad. Sci. Paris Sér. A 278 (1974), 811-813 (French). MR 0362276 (50 #14718)
  • [28] Martine Queffélec, Substitution dynamical systems--spectral analysis, 2nd ed., Lecture Notes in Mathematics, vol. 1294, Springer-Verlag, Berlin, 2010. MR 2590264 (2011b:37018)
  • [29] E. Seneta, Non-negative matrices, Halsted Press [A division of John Wiley & Sons], New York, 1973. An introduction to theory and applications. MR 0389944 (52 #10773)
  • [30] William P. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.) 19 (1988), no. 2, 417-431. MR 956596 (89k:57023), https://doi.org/10.1090/S0273-0979-1988-15685-6
  • [31] C. Uyanik, Generalized north-south dynamics on the space of geodesic currents, Geometriae Dedicata, pages 1-20, 2014.

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2010): 20F65

Retrieve articles in all journals with MSC (2010): 20F65


Additional Information

Caglar Uyanik
Affiliation: Department of Mathematics, University of Illinois at Urbana-Champaign, 1409 West Green Street, Urbana, Illinois 61801
Email: cuyanik2@illinois.edu

DOI: https://doi.org/10.1090/S1088-4173-2014-00270-7
Received by editor(s): March 16, 2014
Received by editor(s) in revised form: May 24, 2014, and July 28, 2014
Published electronically: October 23, 2014
Additional Notes: The author was partially supported by the NSF grants of Ilya Kapovich (DMS-0904200) and Christopher J. Leininger (DMS-1207183) and also acknowledges support from U.S. National Science Foundation grants DMS 1107452, 1107263, 1107367 “RNMS: GEometric structures And Representation varieties” (the GEAR Network)
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society